About this Journal Submit a Manuscript Table of Contents
Case Reports in Medicine
Volume 2013 (2013), Article ID 531794, 4 pages
http://dx.doi.org/10.1155/2013/531794
Case Report

A Patient with Fatal Necrotizing Fasciitis following the Use of Intra-Articular Sodium Hyaluronate Injections: A Case Report

1Internal Medicine, Michigan State University, 138 Service Road, A225 Clinical Center, East Lansing, MI 48824, USA
2Internal Medicine and Rheumatology, Michigan State University, 138 Service Road, A225 Clinical Center, East Lansing, MI 48824, USA

Received 23 September 2013; Accepted 7 December 2013

Academic Editor: Jeffrey M. Weinberg

Copyright © 2013 Shanti Virupannavar and Carla Guggenheim. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. Osteoarthritis, a degenerative joint disease, is a key cause of disability around the world and an ever-growing public health concern. Intra-articular hyaluronic acid viscosupplementation is used as a conservative option for osteoarthritis knee pain relief (McArthur et al., 2012; Hootman and Helmick, 2006; Huang el al., 2011). In general, the literature has shown an excellent safety profile for this treatment modality (McArthur et al., 2012; Clegg et al., 2013; Hammesfahr et al., 2003; Neustadt et al., 2005; Cohen et al., 2008; Neustadt, 2003; Jüni et al., 2007; Peterson and Hodler, 2011). Case Presentation. In this report, we describe a case of a woman who had received multiple sodium hyaluronate injections and developed severe necrotizing fasciitis near the injection site. Conclusion. We recommend that clear guidelines for clean technique be put in place for use with sodium hyaluronate injections and consideration of full sterile technique in immunosuppressed patients.